Arkansas, 2011

Damaging Winds and Lightning Strike in Arkansas, July 13, 2011

July 13, 2011 · NWS TSA · 4 events in 1 county or zone

Thunderstorms developed during the early afternoon of July 13th over parts of west central Arkansas. A few of these storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the early afternoon of July 13th over parts of west central Arkansas. A few of these storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 13, 10:54 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 13, 10:54 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1154 AM CDT WED JUL 13 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

MAIN CONCERN IS ONGOING AND EXPECTED CONVECTION. AR TERMINALS WILL
BE MOST LIKELY TO SEE THE CONVECTION...WITH THE LEAST CHANCES FOR
TUL/RVS/BVO. WILL NOT CARRY ANY TS MENTION FOR THE LATTER 3
SITES...WITH A VCTS AFTER 20Z FOR MLC. VFR CONDITIONS WILL
PREVAIL...WITH TEMPO IFR/MVFR CONDITIONS IN THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 913 AM CDT WED JUL 13 2011/

..UPDATE...

DISCUSSION...

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS A GOOD CHUNK OF
NORTHEAST OKLAHOMA AND INTO NORTHWEST ARKANSAS THIS MORNING...AS A
RESULT OF THE SUBTROPICAL DISTURBANCE MOVING THROUGH THE AREA.
THIS ACTIVITY...ALONG WITH THE EXTENSIVE CONVECTIVE CLOUD DECK
WILL KEEP TEMPERATURES DOWN TODAY ACROSS THE AREA NORTHEAST OF A
PONCA CITY TO TULSA TO FAYETTEVILLE LINE. HAVE DROPPED THE HEAT
HEADLINES ACROSS FAR NORTHEAST OKLAHOMA FOR TODAY...ALTHOUGH SOME
LOCATIONS /ESPECIALLY ON THE WESTERN EDGE/ COULD APPROACH 105 HEAT
INDICES DUE TO THE WET GROUND AND HIGHER DEW POINTS IF THE SUN
DOES MAKE AN APPEARANCE. THIS WOULD CREATE A HOT/HUMID SCENARIO
AS OPPOSED TO THE DRY INTENSE HEAT THAT WE HAVE SEEN LATELY.

ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP TODAY...MUCH LIKE
OCCURRED YESTERDAY. THERE ARE SOME SIGNS IN THE HRRR AND IN THE
LOCAL WRF RUN THAT AN OUTFLOW BOUNDARY WILL BE PRESENT...AND WILL
SINK SOUTHWARD ACROSS EASTERN OKLAHOMA THIS AFTERNOON. THE HRRR
GENERATES SOME THUNDERSTORM ACTIVITY ALONG THIS. HOWEVER...STILL
THINK THAT THE BULK OF THE PRECIP AND THE HIGHEST POPS SHOULD BE
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS IN THE VICINITY
OF THE UPPER DISTURBANCE.

PREV DISCUSSION... /ISSUED 556 AM CDT WED JUL 13 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING
AND INTO THE AFTERNOON. GENERAL VFR CONDITIONS WILL
PREVAIL...WITH LOCALIZED MVFR CIGS/VSBYS IN AND NEAR
STORMS.

PREV DISCUSSION... /ISSUED 354 AM CDT WED JUL 13 2011/

DISCUSSION...
UPPER LEVEL SUBTROPICAL WAVE ROTATING AROUND UPPER RIDGE CURRENTLY
OVER SOUTHEAST KANSAS HAS PROVIDED SOME MUCH NEEDED RAINFALL
ACROSS MAINLY OSAGE AND WASHINGTON COUNTIES OVERNIGHT...AND TO
SOME AREAS OF NORTHWEST ARKANSAS. CLUSTER OF THUNDERSTORMS NEAR
THE UPPER CIRCULATION FEEDING OFF LOW LEVEL JET SHOULD CONTINUE TO
PROGRESS EAST AND PERHAPS BUILD A LITTLE TO THE SOUTH THROUGH THE
MORNING. THIS WILL BRING A LITTLE RELIEF FROM THE RECENT HEAT TO
NORTHERN AND EASTERN AREAS...FORT SMITH MAY EVEN BE HARD PRESSED
TO REACH 100 THIS AFTERNOON AFTER BREAKING A STRING OF RECORDS.
LOWS HAVE DIPPED BELOW 75 IN THE RAIN COOLED AIR NORTH OF TULSA
AREA THIS MORNING WHICH TECHNICALLY NEGATES THE EXCESSIVE HEAT
WARNING. DO FEEL THAT DEW POINTS WILL STAY HIGH ENOUGH THAT ONCE
PRECIP MOVES OUT...HEAT INDICES SHOULD TOP 105 AND RATHER THAN CONFUSE
THE ISSUE WILL LEAVE CURRENT WARNING RIDE. A FEW COUNTIES ACROSS
FAR NE OKLAHOMA COULD BE DROPPED FROM THE ADVISORY DEPENDING ON
HOW LONG PRECIP CAN LINGER...BUT RIGHT NOW CONFIDENCE LEVEL NOT
HIGH ENOUGH. AS FR POPS WILL GENERALLY CARRY HIGHEST CHANCE FROM
BVO FOR TODAY WITH SOME LAST MINUTE ADJUSTMENTS PER RADAR TRENDS.

UPPER LEVEL FEATURE WILL LINGER FOR ANOTHER DAY WITH CONTINUED
CHANCES OF SHOWERS AND THUNDERSTORMS OVER EASTERN AREAS
THURSDAY...WITH HEAT BEGINNING TO RE-BUILD TO THE WEST. THE SYSTEM
WILL BECOME LESS INFLUENTIAL BY FRIDAY AS UPPER RIDGE REALLY
ASSERTS ITSELF BY THIS WEEKEND AND EARLY NEXT WEEK. ANOTHER HEAT
WAVE IS ON THE WAY AS THIS OCCURS WITH ANY PRECIP CHANCES
BASICALLY CONFINED TO THE TERRAIN AREAS BEYOND FRIDAY. ADDITIONAL
HEAT HEADLINES WILL BE NEEDED AS THE UPPER AIR PATTERN LOOKS
CONDUCIVE TO TEMPS JUST AS HOT AS WE HAVE SEEN RECENTLY...IF NOT
SLIGHTLY HOTTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   93  80 102  80 /  60  10  20  10
FSM  102  78  99  78 /  40  30  40  10
MLC  101  73 102  73 /  20  10  10  10
BVO   90  73 101  73 /  70  10  20  10
FYV   88  73  95  73 /  70  40  30  10
BYV   89  71  92  71 /  70  40  40  10
MKO   96  73 101  73 /  80  20  20  10
MIO   90  74  97  74 /  70  30  30  10
F10   97  74 102  74 /  30  10  10  10
HHW  100  78 101  78 /  20  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 8 PM WEDNESDAY FOR OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 8 PM WEDNESDAY FOR OKZ049-OKZ053.

AR...HEAT ADVISORY UNTIL 8 PM WEDNESDAY FOR ARZ019-ARZ020.

     EXCESSIVE HEAT WARNING UNTIL 8 PM WEDNESDAY FOR ARZ029.

&&

AVIATION...22
Hazardous weather outlook, Jul 13, 11:45 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CDT WED JUL 13 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1245 PM CDT WED JUL 13 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...THIS AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON ACROSS
PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ADDITIONAL
THUNDERSTORM DEVELOPMENT IS EXPECTED AS WELL. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...BUT A FEW STORMS MAY PRODUCE DAMAGING
WIND GUSTS AND BRIEF HEAVY RAINFALL.

OUTSIDE OF THE RAIN AREAS...IN SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS...HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON
AND INTO THE EVENING. AFTERNOON HEAT INDEX VALUES WILL REACH THE
105 TO 110 RANGE ACROSS MUCH OF THAT AREA. EXCESSIVE HEAT WARNINGS
AND HEAT ADVISORIES /OKCNPWTSA/ REMAIN IN EFFECT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY AND TUESDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HOT AFTERNOON TEMPERATURES...WITH HEAT INDEX VALUES IN THE 100 TO
AROUND 110 DEGREE RANGE...ARE EXPECTED TO CONTINUE FOR THE NEXT
SEVERAL DAYS WITH LITTLE RELIEF. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE THE REMAINDER OF THE
WEEK...MAINLY ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
HIGH PRESSURE ALOFT THEN BUILDS BACK INTO THE REGION FOR THE
WEEKEND AND INTO EARLY NEXT WEEK...ALLOWING FOR THE DANGEROUS HEAT
TO CONTINUE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
REMAIN ALERT FOR ADDITIONAL EXCESSIVE HEAT WARNINGS AND HEAT
ADVISORIES INTO NEXT WEEK...AS THE HEAT BUILDS BACK INTO THE REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 13, 12:28 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
128 PM CDT WED JUL 13 2011

OKZ072-076-131915-
LE FLORE OK-SEQUOYAH OK-
128 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     SOUTHERN SEQUOYAH

AT 128 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
COWLINGTON...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PANAMA...SPIRO...SCULLYVILLE AND
COWLINGTON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3543 9475 3519 9446 3512 9469 3523 9481
TIME...MOT...LOC 1828Z 223DEG 10KT 3522 9472
Special weather statement, Jul 13, 1:14 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
214 PM CDT WED JUL 13 2011

ARZ029-131945-
SEBASTIAN AR-
214 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     SOUTHEASTERN SEBASTIAN

AT 215 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF WITCHERVILLE TO 6 MILES SOUTHWEST OF
LIBERTY...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...LIBERTY...CROSSROADS...MILLTOWN...
ARKOLA...HUNTINGTON...DAYTON...WITCHERVILLE...WASHBURN AND MANSFIELD.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3513 9403 3514 9413 3510 9413 3510 9414
      3507 9423 3497 9422 3496 9423 3495 9426
      3494 9435 3517 9435 3519 9402
TIME...MOT...LOC 1915Z 297DEG 15KT 3513 9430 3495 9427
Special weather statement, Jul 13, 1:17 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
217 PM CDT WED JUL 13 2011

ARZ019-020-131945-
CRAWFORD AR-FRANKLIN AR-
217 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHEASTERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     NORTHERN FRANKLIN

AT 218 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PINEY...MOVING
EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...PLEASANT HILL...PARADISE...PINEY...BIDVILLE...LONELM...
CRAVENS...WATALULA...JETHRO...MOUNTAIN TOP...FERN...BARNES...TURNERS
BEND...CASS...REDDING AND LOCKE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3551 9407 3572 9412 3578 9385 3577 9378
      3557 9371
TIME...MOT...LOC 1918Z 254DEG 16KT 3562 9403

The radar

The Western Arkansas radar (KSRX), 26 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
July 13, 1:38 PM CST
Where
Sebastian County, 1.48 mi WSW of Washburn
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.161, -94.124

Shingles were blown off the roof of a home and the roof of a dog kennel was blown off.

Thunderstorm Wind, Sebastian

When
July 13, 1:38 PM CST
Where
Sebastian County, 3 mi S of Milltown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.107, -94.150

Strong thunderstorm wind blew down numerous large tree limbs.

Thunderstorm Wind, Sebastian

When
July 13, 1:40 PM CST
Where
Sebastian County, Washburn
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.170, -94.100

Two large trees were blown down by strong thunderstorm winds.

Lightning, Sebastian

When
July 13, 2:00 PM CST
Where
Sebastian County, Greenwood
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
35.220, -94.270

Lightning struck a church resulting in a major fire that consumed the structure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332174, 332175, 332176, 337910.